Vancouver police and provincial health officials have launched a new campaign to raise awareness about fentanyl, an opioid 50 to 100 times more powerful than morphine that they say is responsible for an increasing number of deaths in British Columbia.
Last year, fentanyl was detected in a quarter of the province's 336 drug overdose deaths, a sharp increase from just 5 per cent of deaths in 2012, the officials said in a news release. Most of those deaths were men aged 20 to 49.
The drug is prescribed as a patch to treat severe pain, but is showing up in liquid, powder or pill form and in illegal drugs such as heroin.
Vancouver Police Department Constable Sandra Glendinning said drug users may not know they are buying drugs laced with fentanyl. "They're not realizing what they're taking, and that's what's leading to some of these deaths," she said at a press conference on Monday.
Constable Glendinning said police have limited information about who is producing illicit fentanyl, or how many dealers are out there. However, they plan to make arrests on Tuesday related to the drug.
The awareness campaign, which includes a website (www.knowyoursource.ca) and Facebook advertising, will target recreational users rather than people who take illegal drugs daily. Fentanyl overdoses have typically been associated with heroin use, but the drug is also showing up mixed with marijuana, cocaine and oxycodone.
Mark Lysyshyn, the medical health officer with Vancouver Coastal Health, said harm-reduction sites have already raised awareness about the drug among users in areas such as Vancouver's Downtown Eastside. He believes the general population is at greater risk.
"Up until now, there's been no awareness in the broader community," he said. "The people that are dying of this, they're largely not injection drug users."
He said Insite, a supervised injection facility in the Downtown Eastside, is a success with respect to fentanyl. This past October, it issued an alert after 30 overdoses in a weekend were linked to a drug labelled as heroin that was actually a mixture of fentanyl and caffeine.
Within a few days, the overdoses declined.
At Insite, users who overdose are treated with naloxone, an injectable medication that reverses the effects of the overdose. The Provincial Health Services Authority runs a program called Take Home Naloxone that provides kits to people so they can treat overdoses as soon as they happen.
"They are seeing overdoses related to fentanyl, but the people are not dying," Dr. Lysyshyn said.
However, both Insite and Take Home Naloxone are targeted at regular drug users, not recreational users. That's why Dr. Lysyshyn believes it is crucial to spread the message about the risks of fentanyl to the public at large.
The campaign says the signs of a fentanyl overdose include severe sleepiness, trouble breathing, clammy skin, and trouble walking or talking. Anyone who suspects an overdose is urged to call 911 right away. It says people should not use drugs when they are alone, should start with a small amount and avoiding mixing substances, including alcohol.
But Hugh Lampkin, president of the Vancouver Area Network of Drug Users, said not enough has been done to address the problem among regular users, whom he believes are the most likely to overdose on the drug.
"The daily drug users are at a greater chance of getting their hands on it and having an overdose," he said.
He said the awareness campaign was a long time coming.
"This problem has been going on for a while now," he said. "It's good that they're doing it, but I think it's a little bit too late. It's only after a few deaths that they start warning people."
The coroner's office has not released information about what other drugs were detected with fentanyl in last year's overdose deaths. That means it is impossible to say whether any recreational marijuana users, for instance, have died from a fentanyl overdose.
Dr. Lysyshyn said Vancouver Coastal Health has started collecting urine samples from people who visit harm-reduction sites to get a better idea of which drugs are being laced with the narcotic.